Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 5, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Jan 31, 2019, 2:16 AM PST. It took effect at Feb 1, 2019, 8:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2019, 2:16 AM PST (10:16 UTC)
- In effect from
- Feb 1, 2019, 8:00 PM PST
- Expired
- Feb 1, 2019, 3:37 AM PST
- In force
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
620 WHUS46 KLOX 311016 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 216 AM PST Thu Jan 31 2019 CAZ034-035-010200- /O.NEW.KLOX.BH.S.0005.190202T0400Z-190204T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 216 AM PST Thu Jan 31 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY EVENING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for the potential for high surf, which is in effect from Friday evening through Sunday evening. * HAZARDS...There is a chance of high surf of 8 to 12 feet from Friday evening through much of the weekend, highest on west and northwest facing beaches. * IMPACTS......There is an increased risk for ocean drowning and strong rip currents. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, sneaker waves and other hazards create life-threatening conditions in the surf zone, or when there is the potential for high surf. If high surf develops, swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
273 WHUS46 KLOX 010321 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 721 PM PST Thu Jan 31 2019 CAZ034-035-011330- /O.CON.KLOX.BH.S.0005.190202T0400Z-190204T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 721 PM PST Thu Jan 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY EVENING... * HAZARDS...There is a chance of high surf of 8 to 12 feet from Friday evening through much of the weekend, highest on west and northwest facing beaches. * IMPACTS...There is an increased risk for ocean drowning and strong rip currents. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, sneaker waves and other hazards create life-threatening conditions in the surf zone, or when there is the potential for high surf. If high surf develops, swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
392 WHUS46 KLOX 011137 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 337 AM PST Fri Feb 1 2019 CAZ034-035-012230- /O.CAN.KLOX.BH.S.0005.190202T0400Z-190204T0400Z/ /O.NEW.KLOX.SU.Y.0004.190202T0500Z-190204T1700Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 337 AM PST Fri Feb 1 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST MONDAY... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 9 PM this evening to 9 AM PST Monday. The Beach Hazards Statement has been cancelled. * SURF...Surf is expected to build to 8 to 12 feet this evening and continue through Saturday. Surf will likely build to 12 to 16 feet with local sets to 20 feet Saturday night and continue Sunday. Surf will slowly subside Sunday night and early Monday. * COASTAL FLOODING...Strong winds will cause large southerly wind waves late tonight and Saturday, then westerly wind waves Saturday night and Sunday. Large breaking waves may pose a danger to harbors entrances. The combination of wind waves and high surf may result in minor coastal flooding of low lying areas such as beach parking lots and harbor walkways near south facing beaches Saturday, and west facing beaches Sunday. This is mainly a threat within a couple of hours on either side of the morning high tides Saturday and Sunday, which are between 800 and 830 AM PST. * IMPACTS...There is an increased risk for ocean drowning and strong rip currents. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039-012230- /O.NEW.KLOX.BH.S.0006.190202T1200Z-190204T1700Z/ Santa Barbara County South Coast- 337 AM PST Fri Feb 1 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and a high risk of dangerous rip currents, which is in effect from late tonight through Monday morning. There is also a chance of high surf late Saturday night and Sunday. * HAZARDS...Elevated surf of 3 to 6 feet is expected on southwest and west facing beaches late tonight through Saturday evening. Surf may build to 4 to 8 feet on exposed west facing beaches late Saturday night and Sunday, and a high surf may be needed at that time. Surf will subside slowly Sunday night and early Monday. * IMPACTS....There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, sneaker waves and other hazards create life-threatening conditions in the surf zone. A Beach Hazards Statement is also issued when High Surf is possible, but not a certainty. Surfing or swimming is highly discouraged. If you surf or swim, do so near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-041-087-012230- /O.NEW.KLOX.BH.S.0006.190202T1200Z-190204T1700Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 337 AM PST Fri Feb 1 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and a high rip of dangerous rip currents, which is in effect from late tonight through Monday morning. There is also a chance of high surf late Saturday night and Sunday. * HAZARDS...Elevated surf of 3 to 6 feet with local sets to 7 feet is expected late tonight through Saturday evening. Surf may build to 6 to 10 feet with sets to 12 feet on west facing beaches late Saturday night and Sunday, and a high surf may be needed at that time. Surf will subside slowly Sunday night and early Monday. * COASTAL FLOODING...Strong winds will cause large southerly wind waves late tonight and Saturday, then westerly wind waves Saturday night and Sunday. Large breaking waves may pose a danger to harbors entrances. The combination of wind waves and high surf may result in minor coastal flooding of low lying areas such as beach parking lots and harbor walkways near south facing beaches Saturday, and west facing beaches Sunday. This is mainly a threat within a couple of hours on either side of the morning high tides Saturday and Sunday, which are between 730 and 8 AM PST. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, sneaker waves and other hazards create life-threatening conditions in the surf zone. A Beach Hazards Statement is also issued when High Surf is possible, but not a certainty. Surfing or swimming is highly discouraged. If you surf or swim, do so near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ DB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 30, 10:20 PM PST, 3 hours 56 minutes earlier.
Area forecast discussion, Jan 30, 10:20 PM PST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1020 PM PST Wed Jan 30 2019
Updated aviation section
.SYNOPSIS...30/621 PM.
The first storm in a series will impact the area late tonight
into tomorrow bringing moderate rain and mountain snow. After a
brief break on Friday, a second more potent storm will arrive on
Friday night and last through Saturday with gusty winds likely.
Some lingering showers are possible through Monday night.
&&
.SHORT TERM (WED-SAT)...30/724 PM.
***UPDATE***
Today was a partly to mostly cloudy day due to a combination of
morning marine layer stratus along the coast and varying amounts
of mid and high level clouds moving through the upper level
westerly flow. Max temps today came in within a few degrees of
seasonal normals.
Patchy marine layer stratus has formed up and down all of the
coasts this evening. The lift in ahead of the advancing system
will continue the expansion of the clouds through the evening and
by midnight or so most of the coasts and some of the vlys will be
covered by stratus. The marine layer is 1500 feet deep so there
should not be any dense fog this evening or Thursday morning.
A quick look at the 00Z mdls show that the current forecast is on
track. The only thing is that it looks like the rain looks like it
is going to hold off across the Central Coast until midnight.
Will issue and update for that.
***From Previous Discussion***
An upper level low pressure system, currently centered 400 miles
west of San Fransisco will swing through southern California on
Thursday. South to southeast flow just east of the low's center
will result in 4-6 hours of steady rain over the region that will
first hit the Central Coast around midnight tonight, and move
south into Los Angeles County by noon Thursday. With the low
itself moving through the area, there is a decent chance for some
thunderstorms, especially over the waters and coastal sections
closest to the center. As a result, most areas should see periods
of moderate rain, with a possibility for brief heavy rain.
Peak rainfall rates should generally range between 0.20 and 0.50
inches per hour, with totals between 0.25 and 1.00 inches.
Localized higher amounts and intensities are likely in the south
facing foothills and near any thunderstorms. Minor and shallow
debris flows are possible over recent burn areas, but the
likelihood for damaging flows is slim. Will likely see increased
roadway delays and accidents for the Thursday commute. LAX airport
delays are also possible with the rain and east winds. Should see
2 to 6 inches of snow at elevations above 6500 or 7000 elevation,
but with the snow levels that high, should see minimal snow
related impacts. Decided not to issue a Winter Weather Advisory
because of that, and not expecting snow on the I-5 Tejon Pass.
Winds will be breezy at times, but should top out in the 15 to 25
mph range.
As the low pushes into northern Baja friday evening, southwest
California will be in northeast to east wind regime. Lingering
moisture may squeeze out a shower or two over the interior
sections including the Antelope Valley Thursday evening, but
things should be drying out by Friday morning. This will be short
lived as storm number two starts asserting itself by the afternoon
or evening with increasing clouds and some scattered prefrontal
showers.
An upper level low currently centered over southern Alaska will
drop into northern California by Saturday morning, and tap into
the ample subtropical moisture you can currently see on satellite
currently 1500 miles southwest of California. This will result in
about 6 to 12 hours of steady rain for the region Friday night and
Saturday. This storm looks to be more potent than the Thursday
storm, with early rainfall estimates generally in the 1.50 to 3.00
inch range. There is a good potential for totals closer to around
5.00 inches up into the south facing foothills, but iron that out
as we get closer to Saturday. This storm looks less unstable than
the Thursday storm however, so thunderstorms are not favorable.
Expecting peak rainfall rates in the 0.50 to 0.75 inches per hour
range, with a few spots closer to 1.00 inches per hour. With
these rates, ample street flooding and minor debris flows near
burn areas are likely, with a potential for more impactful
flooding. The chance for damaging debris flows however looks small
at this point. One of the reasons for the higher rainfall totals
is the strong southerly flow expected. Wind gusts between 40 and
60 mph are likely pretty much anywhere, which will enhance the
rainfall totals, and likely lead to downed trees. The snow
forecast is very tricky. With the moisture being subtropical in
nature, the snow levels should start off fairly high and close to
7000 feet, but with the low originating from Alaska, the snow
levels closer to the back edge of the front will be closer to 4500
feet. At this point, expecting most of the snow to fall at the
high elevations, with 1 to 2 feet of snow possible above 7000
feet. As the snow levels rapidly fall however, we could a couple
of inches closer to 5,000 feet or lower. With the strong winds
expected we will likely issue a High Wind Watch for the mountains
by tomorrow, but along with the potential for heavy snows
impacting mountain roads, we may issue a Winter Storm Watch
instead. Temperatures will be on the mild side in the metro areas
for Saturday with the more tropical air mass and gusty southeast
flow.
.LONG TERM (SUN-WED)...30/206 PM.
Once the Saturday system moves through, we should see periods of
showers to follow through Monday night. Models continue to waver
in terms of when and if any organized band or front will form, but
would expect most areas to see additional rounds of brief light to
moderate rain. Additional accumulations and impacts will be on the
light side, especially when compared to the Friday night and
Saturday system. With that said, the snow levels should be low
with any showers, and the I-5 Tejon Pass could be impacted.
Gusty northwest winds should pick up Monday night to signal the
end of the wet period, followed by weak offshore flow for Tuesday
and Wednesday. The latest projections do not show any sign of
ridging aloft, but temperatures should start pushing up closer to
normal by Wednesday with mostly clear skies.
&&
.AVIATION...31/0618Z.
At 06Z, the marine layer was around 1800 feet deep at KLAX. The
top of the inversion was around 3500 feet with a temperature
around 13 degrees Celsius.
Low-to-moderate confidence in the current forecast. MVFR
conditions will become likely between 09Z and 21Z as rain will
spread over the area from the NW to the SE. There is a chance of IFR
conditions during the period of the heaviest rainfall, highest
chances north of Point Conception. Conditions will improve to VFR
between 22Z and 04Z with a chance of ceilings at or below 5000
feet lingering.
KLAX...MVFR conditions will become likely between 07Z and 10Z.
There is a 30 percent chance of IFR conditions between 20Z and
22Z. VFR conditions with a 50 percent chance of ceilings at or
below 5000 feet will develop between 01Z and 05Z. East winds are
likely through at least 22Z, possibly lingering until as late as
01Z. The strongest east winds, greater than 10 knots, are likely
between 15Z and 19Z.
KBUR...MVFR conditions will become likely between 09Z and 12Z.
There is a 30 percent chance of IFR conditions between 20Z and
23Z. VFR conditions with a 60 percent chance of ceilings at or
below 5000 feet will develop between 01Z and 05Z.
&&
.MARINE...30/801 PM.
For the outer waters and inner waters north of Point Sal,
moderate confidence in the forecast. Conditions should remain
below SCA levels through early Fri. Southeast to south winds will
increase quickly Fri, reaching SCA levels in the afternoon. Winds
may reach gale force Fri night through mid morning Sat. There is
at least a 50% chance that Gale Warnings will be needed, and a
Gale Watch has been issued. Winds will shift to SW to W Sat, then
cont at SCA levels through Sun.
For the inner waters south of Pt Conception, conditions will
remain below SCA levels through Fri morning. SCA level SE winds
are expected Fri night into Sat, with gale force gusts possible in
western portions of the Santa Barbara Channel, and gusts 30-35
mph in portions of zone PZZ655. A Gale Watch has been issued for
the East Santa Barbara Channel, and there is a 30% chance that
Gale force gusts will affect zone 655.
Hazardous seas are expected Friday and Saturday as large northwest
swells mix with building southerly wind waves. Large seas may
persist through the weekend.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Gale Watch in effect from Friday afternoon through Saturday
morning for zones 645-670-673. (See LAXMWWLOX).
Gale Watch in effect from Friday evening through Saturday
morning for zones 650-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
A Pacific storm will impact the area into Saturday, with possible
flash flooding, damaging winds, travel delays, and heavy mountain
snow. Large surf will bring dangerous breaking waves and rip
currents to coastal areas Saturday and Sunday.
&&
PUBLIC...Kittell
AVIATION...Hall
MARINE...Smith
SYNOPSIS...Stewart
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:36 AM PST | Small Craft Advisory | LOX | 12 hr | |
| Jan 31, 3:07 AM PST | Winter Weather Advisory | LOX | 15 hr | |
| Jan 31, 3:49 AM PST | Areal Flood Advisory | LOX | San Luis Obispo | 3 hr |
| Jan 31, 4:44 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 5 hr |
| Jan 31, 5:12 AM PST | Special Weather Statement | LOX | Santa Barbara | 48 min |
| Jan 31, 7:22 AM PST | Areal Flood Advisory | LOX | Ventura | 5 hr |
| Jan 31, 7:27 AM PST | Flash Flood Watch | LOX | Los Angeles | 5 hr |
| Jan 31, 9:14 AM PST | Areal Flood Advisory | LOX | Los Angeles | 5 hr |
| Jan 31, 9:34 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Jan 31, 2:15 PM PST | High Wind Watch | LOX | Los Angeles, Santa Barbara | 16 hr |
| Jan 31, 2:16 PM PST | Small Craft Advisory | LOX | 40 hr | |
| Jan 31, 2:16 PM PST | Storm Watch | LOX | 13 hr | |
| Jan 31, 2:16 PM PST | Winter Storm Watch | LOX | 15 hr |
Nearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.